Study Shows Increased Risk of Venous Thromboembolism in NSAID UsersSep 29, 2014
A study published online last week in the journal Rheumatology shows a statistically significant increased risk of venous thromboembolism (VTE) – a condition that includes deep vein thrombosis and pulmonary embolism – among users of non-steroidal anti-inflammatory drugs (NSAIDs).
Patompong Ungprasert of Bassett Medical Center, Cooperstown, New York, led a team of researchers that conducted a systematic review and meta-analysis of observational studies that compared the risk of VTE in NSAID users versus non-users, Medical Xpress reports. Six studies with 21,401 VTE events were included in the analysis, which demonstrated a statistically significant increased VTE risk among subjects who used NSAIDs, with an overall 1.80-fold increased risk compared with subjects who did not use NSAIDs.
NSAIDs are among the most commonly used pain medications worldwide, and they are already known for such serious side effects as heart attack, stroke, kidney and liver problems, and internal bleeding; and milder side effects like constipation, nausea, diarrhea, and dizziness. A number of NSAIDs are prescription medications (Celebrex, Nalfon, Relafen, Indocin), but ibuprofen is available over the counter in non-prescription strength. Lead author, Patompong Ungprasert, said, "This is the first systematic review . . . assessing the risk of VTE among NSAIDs users.” Ungprasert said the study has limitations, such as the fact that NSAIDs were evaluated as a group in this study but not all NSAIDs increase the risk of VTE, according to Medical Xpress.
While the study results show a statistically significant increased VTE risk among NSAIDs users, the researchers were not sure why. The increased risk may be related to COX-2 inhibition leading to thromboxane-prostacyclin imbalance. The authors say physicians should be aware of this association and should prescribe NSAIDs with caution, especially for patients already at a higher risk of VTE, according to Medical Xpress.